Mississippi, 2018

Flash Flood and Damaging Wind in Mississippi, July 7, 2018

July 7, 2018 · NWS JAN · 2 events in 1 county or zone

Afternoon showers and storms developed in a warm and moist airmass. These storms brought gusty winds and heavy rain to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Afternoon showers and storms developed in a warm and moist airmass. These storms brought gusty winds and heavy rain to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 7, 4:31 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 7, 4:31 PM CST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
531 PM CDT Sat Jul 7 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Convective precipitation coverage expected this evening which will
affect the central and southeast TAF sites. Outside of SHRA/TSRA
acidity, expect mainly VFR ceilings. Late tonight into early
Sunday morning will see another round of MVFR/IFR stratus
development. Expect convection to develop area wide by Sunday
afternoon./17/

&&

.DISCUSSION...
This afternoon through Sunday:

Most recent CAM guidance seems to have a decent handle on the
current convective scenario across the ArkLaMiss with most prevalent
thunderstorm activity roughly along the Highway 82 corridor over
northern portions of the area in relation to weak frontal
convergence, and along the Highway 84 corridor where a mid level
trough axis is having the greatest influence. In between these areas
over central portions of the ArkLaMiss, instability has increased
with sfc temperatures near 90 F, so expect shower/thunderstorm
activity to increase there per guidance as we go into the early
evening hours. The primary concerns will continue to be for locally
heavy rainfall given precipitable water near to slightly above
two inches and slow storm movements and have kept this mention in
the HWO for late afternoon/early evening. Most parameters do not
favor severe microbursts, but pulse storms will be capable of
producing 30 to 40 mph wind gusts, especially in hotter, more
unstable locations.

Expect convection to wane later this evening with normal summer like
conditions for the overnight into early Sunday morning. The
environment for Sunday will remain about the same with a strong
subtropical ridge centered north of the forecast area promoting
perturbed, moist low-mid level southeasterly flow, albeit slightly
more veered than observed today which could help to hasten inland
intrusion of the seabreeze-related convection and increase
overall coverage. Otherwise, expect temperatures to be near to
slightly below normal in the near term. /EC/

Sunday night through next Saturday: Above average rain chances and
mainly seasonable temperatures will continue through the upcoming
week. Early in the week, a stout mid/upper ridge over the interior
portion of the CONUS will continue to stretch across the
continent. As our area remains on the moist periphery of the
ridge, daily rain chances will remain above climo with primarily
a diurnal theme in coverage/intensity of convection. Heading into
the middle of the week, the eastern portion of this ridge will
erode as an upper trough develops along the East Coast, sending
another weak front southward through the Ohio and Tennessee
valleys. This will likely bring an uptick in convective coverage
Tuesday and Wednesday, similar to what we have seen over the past
few days in a similar regime. Given the very moist airmass,
localized flooding could be an issue on one or both of these days,
but confidence is too low in timing/placement to add mention to
the HWO at this time.

The GFS is most aggressive with bringing this front southward and
scouring the persistently moist airmass during the Thursday -
Saturday time frame, but the Euro also depicts a downswing in
rain chances especially over northern portions of the forecast
area during this time frame. Rain chances could remain relatively
high across South MS and Central LA as the front stalls. In spite
of the front, no temperature relief should be expected. In fact
with the drop off in rain chances, temps may increase back to
near/slightly above normal over the end of the week, with heat
indices in the triple digits more attainable. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  89  71  90 /  57  58  38  41
Meridian      71  90  72  92 /  53  58  31  46
Vicksburg     72  89  72  90 /  62  59  39  46
Hattiesburg   70  89  70  91 /  49  69  31  42
Natchez       71  88  71  90 /  54  67  35  48
Greenville    72  88  71  87 /  47  60  45  43
Greenwood     72  89  72  88 /  43  53  36  51

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

17
Hazardous weather outlook, Jul 7, 2:10 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
310 PM CDT Sat Jul 7 2018

ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>050-082015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
310 PM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ024>026-MSZ051>066-072>074-082015-
Catahoula-Tensas-Concordia-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
310 PM CDT Sat Jul 7 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Sunday

FLOODING
THREAT...Limited
TIMING...Tonight

There is a limited threat for localized flash flooding of low-
lying areas and roadways due to heavy downpours producing a quick
one to two three inches of rainfall.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 7, 12:30 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
130 PM CDT SAT JUL 7 2018

MSZ058-071915-
Clarke MS-
130 PM CDT SAT JUL 7 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CLARKE COUNTY UNTIL
215 PM CDT...

At 128 PM CDT, Meteorologists were tracking strong thunderstorms
near near Quitman, moving southwest at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms along with very heavy rainfall. Rainfall amounts of two
to three inches will lead to ponding of water in low-lying areas.

This strong thunderstorms will move near Quitman, Stonewall and De
Soto.

Other locations impacted by this storm include Shubuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 8847 3189 8848 3189 8849 3188 8850
      3185 8864 3183 8877 3184 8880 3218 8889
      3223 8859 3223 8843 3221 8843
TIME...MOT...LOC 1828Z 058DEG 5KT 3211 8867

EC
Local storm report, Jul 7, 12:38 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CDT SAT JUL 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 NNE PROVIDENCE        33.09N 89.40W
07/06/2018                   ATTALA             MS   UTILITY COMPANY

            A TREE WAS DOWNED ONTO UTILITY EQUIPMENT.

&&

DL
Special weather statement, Jul 7, 1:07 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
207 PM CDT SAT JUL 7 2018

MSZ066-071945-
Jones MS-
207 PM CDT SAT JUL 7 2018

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JONES
COUNTY UNTIL 245 PM CDT...

At 205 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near and east of Laurel. These storms were moving
little.

Dime size hail and winds in excess of 40 mph will be possible along
with a quick one to two inches of rainfall that will result in
ponding of water.

This strong thunderstorms will be near...
  Ellisville and Tuckers Crossing around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8924 3172 8921 3174 8894 3155 8894
TIME...MOT...LOC 1905Z 352DEG 4KT 3168 8911

EC
Special weather statement, Jul 7, 4:06 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
506 PM CDT SAT JUL 7 2018

MSZ074-072245-
Forrest MS-
506 PM CDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 545 PM CDT...

At 506 PM CDT, Meteorologists were tracking a strong thunderstorm 8
miles southwest of Beaumont, or 16 miles northeast of Wiggins, moving
northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brooklyn around 530 PM CDT.
  Mclaurin around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3098 8932 3130 8921 3126 8915 3100 8915
      3100 8914 3097 8914
TIME...MOT...LOC 2206Z 116DEG 18KT 3107 8902

CME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 7, 4:42 PM CST
Where
Marion County, Columbia
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.250, -89.830

A tree was uprooted in town.

Flash Flood, Marion

When
July 7, 5:00 PM CST to 6:00 PM CST
Where
Marion County, 0.59 mi W of Columbia to 0.07 mi NW of Columbia
Cause
Heavy Rain
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
31.250, -89.840

Water was knee deep on Main Street and other streets were flooded in town. Vehicles were also flooded and stranded in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755559, 755560.